Acute liver injury associated with tirzepatide: An unexpected adverse event warranting clinical attention

Read full text
Authors: Bayan Saeed AlQarni, Shaher Aldadi, Awatef Alotaibi
Cited by: 2
References: 7

Abstract

Tirzepatide is a novel dual glucose-dependent insulinotropic polypeptide (GIP) and glucagon-like peptide-1 (GLP-1) receptor agonist approved for the treatment of type-2 diabetes and for weight management. While generally well-tolerated, common adverse effects include gastrointestinal symptoms such as nausea and vomiting. Hepatotoxicity is not a widely recognized complication of tirzepatide, and reported cases of liver injury are exceedingly rare. As its use expands beyond diabetic populations, emerging safety concerns are increasingly relevant to clinical practice. We report a case of a young, previously healthy female who developed acute hepatocellular liver injury several months after initiating tirzepatide therapy for weight loss. Following dose escalation, she experienced recurrent episodes of abdominal pain radiating to the back. Workup revealed a hepatocellular pattern of injury, with exclusion of viral, autoimmune, biliary or structural causes. Symptoms resolved and liver enzymes normalized within 3weeks of presentation. This case adds to the limited but growing body of literature on tirzepatide-associated hepatotoxicity and emphasizes the importance of considering drug-induced liver injury even with newer agents believed to have favorable safety profiles.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Liver Disease and Transplantation Liver Disease Diagnosis and Treatment

Publication details

Journal / source
Annales d Endocrinologie
Publisher
Elsevier BV
Volume
87
Issue
2
Pages
102485–102485
Publication date
8 January 2026
Language
EN